Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 24, NWS Albuquerque, NM

April 27, 20174 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 27, 2017, 3:25 AM MDT for 4 counties in New Mexico. It took effect at Apr 27, 2017, 1:00 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2017, 3:25 AM MDT (09:25 UTC)
In effect from
Apr 27, 2017, 1:00 PM MDT
Expired
Apr 27, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 32 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 1:56 PM MDTNON-TSTM WND GST 665 S Albuquerque, NMKABQ ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3635 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS85 KABQ 270925
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
325 AM MDT Thu Apr 27 2017

...RED FLAG WARNING IN EFFECT TODAY BETWEEN 1 PM AND 7 PM FOR THE
MIDDLE RIO GRANDE VALLEY...SANDIA...MANZANO AND GALLINAS 
MOUNTAINS...AND THE EAST CENTRAL PLAINS DUE TO STRONG WINDS...LOW 
HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.Critical fire weather conditions are expected this afternoon and
early evening. Areas of greatest concern include the Rio Grande
Valley south of the Albuquerque Metro, the Sandia, Manzano and
Gallinas Mountains south of Highway 60, and portions of the east
central plains where rainfall has not recently occurred. Strong 
westerly winds will develop as an upper level jet crosses the 
state and a surface low deepens over northeast New Mexico.
Humidities are expected to fall between 10 and 15 percent as high
temperatures rise just above normal.  

NMZ109-271030-
/O.CAN.KABQ.FW.A.0023.170427T1900Z-170428T0100Z/
West Central Highlands-
325 AM MDT Thu Apr 27 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Humidities across the West Central Highlands will largely stay
above 15 percent this afternoon. Though an hour or two of critical
fire weather conditions are possible across the lower elevations
surrounding the San Mateo Mountains, the duration and areal extent
is not enough to warrant a Red Flag Warning. Therefore, the Fire
Weather Watch is cancelled. 

$$

NMZ106>108-280100-
/O.UPG.KABQ.FW.A.0023.170427T1900Z-170428T0100Z/
/O.NEW.KABQ.FW.W.0024.170427T1900Z-170428T0100Z/
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
East Central Plains-
325 AM MDT Thu Apr 27 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This afternoon and early evening for the
  Middle Rio Grande Valley south of the Albuquerque Metro area, 
  Sandia, Manzano and Gallinas Mountains south of Highway 60, and 
  the East Central Plains where significant rainfall did not occur
  recently. 

* 20 FOOT WINDS...Westerly 25 to 35 mph with gusts near 50 mph. 
  Winds may be locally higher near Clines Corners. 

* RELATIVE HUMIDITY...Minimums between 10 and 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
1 follow-up statement
163 
WWUS85 KABQ 280055
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
655 PM MDT Thu Apr 27 2017

NMZ106>108-280200-
/O.EXP.KABQ.FW.W.0024.000000T0000Z-170428T0100Z/
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
East Central Plains-
655 PM MDT Thu Apr 27 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Through sunset winds will continue to weaken and humidities will
continue to climb, so the Red Flag Warning will be allowed to 
expire. Until then, pockets of locally critical conditions will 
continue to be possible.

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 26, 11:51 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 26, 11:51 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 PM MDT Wed Apr 26 2017

.AVIATION...
06Z TAF CYCLE
A weak disturbance will brush northern NM overnight increasing the
chances for low elevation rain and mtn snow across north central and
northwest NM. Isold TS is also possible. Areas of MVFR to IFR cigs
are expected to develop as well as mtn obscurations. Precip will
diminish in the aftn with cigs lifting to VFR. Winds will be the
other main story today. Winds will increase by mid morning, and by
mid aftn, gusts between 40 and 50kt are expected. Localized areas of
BLDU are possible. Winds will decrease around sunset, except across
the south central and southwest mtns where winds will continue
through much of the night.

34

&&

.PREV DISCUSSION...342 PM MDT Wed Apr 26 2017...
.SYNOPSIS...
West winds will gradually pick up overnight as a Pacific storm
system moves through northern New Mexico. Scattered showers will
spread eastward across the northern third or so of the state
overnight. Snow levels will drop to near 7500 feet. A rather windy
day is in store Thursday ahead of an unseasonably strong and cold
Pacific storm system expected to impact the region Friday afternoon
through Saturday. Dry northwest flow returns Sunday and continues
into early next week.

&&

.DISCUSSION...
90kt nwly jet over the PACNW very apparent on water vapor imagery
this afternoon. The nose of this jet combined with a mid-level
baroclinic zone will bring good chances for showers to the northern
third or so of the state overnight. Snow levels will be around 7500
feet with a few inches of accumulation likely in the Tusas Mountains
east of Chama and Tierra Amarilla. As the above mentioned nwly jet
moves overhead late tonight through Thursday night, strong west
winds will be prevalent, with very strong to high winds possible in
the higher terrain. Held off on upgrading the high wind watch given
the 12z model suite shifting the core of the highest wind speeds
near mountain top level to the southern third of the state on
Thursday and Thursday night.

An impressively deep/strong and cold upper level closed low remains
on track for Friday through Saturday evening. NAM, ECMWF and Canadian
models now dropping the upper low slightly farther south out of
southwest CO early Saturday morning before moving it ewd through
central NM Saturday afternoons. Models coming in line for the most
part but subtle changes in the track make major differences in where
precipitation sets up west of the central mountain chain. All models
continue to nail the northeast third of the state Friday night and
Saturday. Main challenges across northeast and east-central areas
will be accumulating snow levels during the day Saturday. Forecast
700mb temps are highly dependent on the track of the 700mb low. The
farther south this low is as it moves east through eastern NM Saturday,
the more cold air gets drawn in from the north to lower snow levels
across east-central NM including the I-40 corridor from near Santa
Rose to the TX line. At any rate, still a fair amount of uncertainty
with regard to not only how far south the upper low drops but where
it drops in from the northwest or north. Trended the forecast toward
the farther southern track given the good agreement from all
operational runs less the GFS. Wrap-around snow showers remain
across the northeast Saturday night with freezing temps or colder for
most locations. A hard freeze looking likely across much of northern
and portions of eastern NM Saturday night/Sunday morning with
perhaps a few hours of near freezing temps in the ABQ metro possible.

Dry northwest flow aloft moves overhead Sunday into early next week.
GFS and to a lesser extent the ECMWF bring an upper level short-wave
trough and associated backdoor cold front through NM Tuesday night
or Wednesday.

33

&&

.FIRE WEATHER...
Not a clear-cut scenario for Thursday's forecast critical fire
weather conditions. Limiting factors include borderline minimum
humidity, smaller portions of forecast zones impacted, increasing
cloud cover related to an approaching jet stream and mixed Haines of
4-5 although an area of Haines 6 is forecast across a small portion
of the Sandia/Manzano/Gallinas Mountain zone. Sufficient cloud cover
may be present Thursday to limit fire behavior, so will defer
upgrade decision to later shifts. Otherwise, Thursday is looking
rather windy, with chances for wetting precipitation across the
north and relatively dry conditions across the south.

A cooling/moistening phase is forecast to begin areawide Friday as a
cold front makes southward progress across the area and an
anomalously cold upper low retrogrades then deepens across Colorado
to near the Four corners by 12z Saturday. Impacts associated with
these two features will ramp-up Friday night and peak Saturday, with
snow levels falling and significant snowfall accumulation likely
across much of northern New Mexico. In particular, the Northern
Mountains and Raton Ridge/Johnson Mesa could pile-up a foot or more.
Temperatures will plummet Saturday, with much of the area forecast
to dip below freezing Saturday night into Sunday morning. Many lower
elevation locales across northern New Mexico will experience a hard
freeze.

A warming/drying trend will begin Sunday and continue into Tuesday
with, but with temperatures across most of the area remaining at or
below normal under dry northwest flow aloft. Although not forecast
at this time, there is some potential for critical fire weather
conditions Tuesday generally south of Interstate 40. Both the 12z
GFS and ECMWF show a northern stream shortwave trough moving out of
the Rockies into the Plains on Wednesday, pushing a cold front down
our Eastern Plains and bringing chances for wetting precipitation
back to the Front Range.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ106>109.

High Wind Watch from 10 AM MDT Thursday through Thursday evening
for the following zones... NMZ521-523-524-526-539-540.

&&
Hazardous weather outlook, Apr 26, 3:55 AM MDT, 23 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Wed Apr 26 2017

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Wed Apr 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High winds with gusts to around 60 mph are possible from the Sandia
and Manzano mountains and Central Highlands south to southwest Chaves
County Thursday. Critical fire weather conditions are possible
Thursday along and south of Interstate 40.

A wintry storm system remains on track for Friday and Saturday. Snow
accumulations could be focused over the northeast third of New Mexico
Saturday, and freezing temperatures Saturday night will impact the
north and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:42 AM MDTHigh Wind WarningABQ15 hr
Apr 27, 3:42 AM MDTWind AdvisoryABQ15 hr
Apr 27, 3:59 AM MDTWinter Storm WatchABQ24 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.